There has been a very concerning spike in the number of dog poisoning incidents across the Florida and Roodepoort areas with between 40 – 45 dogs being poisoned by an illegal substance known as aldicarb, commonly called 2-step.
This follows similar incidents across South Africa with 30 dogs being killed in Jeffreys Bay, 42 dogs in Sandton, 30 dogs in Roodepoort and more than 40 in Port Elizabeth.
According to Dr Gerhard Verdoorn, director at the Griffon Poison Information Centre, robbers use the illegal substance to kill pets in order to gain access to a property without interference. The substance is a pesticide that is believed to be smuggled in from Zimbabwe and then sold by small local vendors in townships. It was initially made in China and is currently illegally sold in South Africa. It kills animals in just a few minutes.
Wayne Lamprecht, Community Development Manager for Fidelity ADT says the incidents appear to be happening between 02:00 and 04:00 in the morning. “In past the poison has been placed in viennas, Russians or mince and then fed to the dog, now criminals are lacing peanuts with the deadly poison” he says.
“Residents need to be extra vigilant and report any suspicious individuals or vehicles seen in the area,” says Lamprecht.
Fidelity ADT confirmed it would be upping its presence in those areas specifically identified to ensure greater visibility and support for these residents.
Fidelity approached Dr Hannekom at Onderstepoort Academic Hospital to provide homeowners with the following advice if they believe their pet may have been poisoned.
- If you suspect your dog has been poisoned, please take them to the vet immediately. Owners try to treat animal themselves, however it is always better to seek veterinary assistance as soon as possible.
- Signs will vary depending on the type of poison swallowed. They can be as mild as lethargy, malaise, and weakness to gastrointestinal signs like vomiting, diarrhoea, drooling, and nausea. More severe signs can include agitation, twitching, seizures, or even a coma.
- If your pet has started vomiting, gather a sample of it in a plastic bag and take it with you to your vet immediately. It may be used for testing and analysis. Dr Hannekom says please never induce vomiting without consulting the vet
- Try to stay calm and move your dog to a safe area. Check your dog is breathing and if not, you may need to perform CPR, before taking the dog to the vet.
- If your dog begins to convulse, also move them to a safe area where they won’t cause injury to themselves
- Aldicarb, also known as two-step / Temik, is the commonly used poison. It looks like little black poppy seeds and is granular in appearance. Hannekom says it is highly toxic. Do not touch it with your bare hands – wear gloves when removing the poison from your property. Criminals usually hide it in meat so that dogs consume it.
The bottom line is you need to get your pet to a veterinary specialist as soon as possible in the event of any possible poisoning.
Lamprecht adds that it is vital that any incidents of dog poisonings are reported to the Florida SAPS immediately.
Commenting on these incidents Sargeant More concludes, “It is critical all poison cases are reported so we can investigate the case and remove any suspected poison residues/bait from your property. A poisoning incident is a crime and we are appealing to members of the community to be vigilant at all times and report any suspicious behaviour to the police.”